Kentucky, 2012Winter Weather in Kentucky, January 2, 2012
January 2, 2012 · NWS JKL · 10 events in 8 counties and zones
Moist northwest flow behind a departing area of low pressure brought accumulating snowfall to eastern Kentucky. Scattered bands of light to moderate snow occurred during the afternoon and evening hours on January 2nd.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist northwest flow behind a departing area of low pressure brought accumulating snowfall to eastern Kentucky. Scattered bands of light to moderate snow occurred during the afternoon and evening hours on January 2nd. The snow came down heavily in isolated cases. Snowfall accumulations averaged from less than half an inch to as much as 3 inches across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 7:10 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 7:10 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST MON JAN 2 2012
.SHORT TERM.../TODAY THROUGH TUESDAY/
07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE OFF TO THE NORTHEAST WITH A
TIGHT PRESSURE GRADIENT BACK THROUGH THE OHIO VALLEY AND TO THE
PLAINS. BRISK NORTHWEST WINDS...WITH OCCASIONAL GUSTS TO 20 MPH OR
SO...ARE BRINGING IN THE PREDICTED COLDEST AIR OF THE SEASON...THUS
FAR. AS SUCH...THE HIGHER ELEVATIONS ARE RUNNING A FEW DEGREES COLDER
WHEN COMPARED TO THE VALLEYS. THIS STRIATION SHOULD CONTINUE THROUGH
THE NEXT 36 TO 48 HOURS AS THE ARCTIC BLAST MOVES THROUGH. ON
SATELLITE...THE CLOUDS HAVE SPLIT OVER EAST KENTUCKY WITH THE
EARLIER...AND SLIGHTLY HIGHER...ONES MOVING OFF TO THE EAST AND OUT
OF THE AREA JUST AS THE NEXT BATCH OF LOWER ONES ARRIVE FROM THE
NORTH. THE MASS OF CLOUDS AND DEEPER MOISTURE WILL CONTINUE TO PRESS
SOUTH THROUGH THE REMAINDER OF THE NIGHT. A FEW FLURRIES MAY FALL
FROM THIS ADVANCING CLOUD DECK AS WELL...PORTENDING THE WINTERY
ONSLAUGHT TO COME LATER TODAY. CURRENT TEMPERATURES ACROSS THE AREA
ARE IN THE LOWER TO MIDDLE...IN THE FAR SOUTHEAST...30S AND ARE
HIGHER THAN THE TEMPS WE WILL SEE FOR HIGHS IN MOST PLACES TODAY.
THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT IN THE SHORT TERM...
PARTICULARLY WITH THE MAIN SHORTWAVE THAT WILL SWING THROUGH THE
REGION AND AMPLIFY THE TROUGH CURRENTLY IN PLACE. A 150+ MPH JET
STREAK AT 300 MB DIVING SOUTH ALONG THE BACKSIDE OF THE TROUGH IN
PLACE OVER THE REGION WILL HELP TO FUEL THE WAVE COMING THROUGH
LATER TODAY. GIVEN THE DYNAMICS INVOLVED AND THE IMPORTANCE OF
RESOLVING MINOR FEATURES THAT WILL AFFECT THE CWA OVER THE NEXT DAY
AND A HALF...HAVE LEANED MOST HEAVILY ON THE SPECIFICS FROM THE NAM12
WITH SOME MINOR SPATIAL AND TEMPORAL ADJUSTMENTS TO BETTER MATCH MORE
OF A MODEL BLEND...ESSENTIALLY SLOWING IT DOWN A BIT. IN ADDITION...
THE MODEL DETAILS WERE ENHANCED DURING OUR PRIME PERIOD OF WEATHER
IMPACTS GIVEN THE TROUBLE THAT EVEN THE HIGH RESOLUTION MODELS STILL
HAVE WITH SUCH DYNAMICALLY DRIVEN EVENTS.
SENSIBLE WEATHER WILL FEATURE A VERY WINTRY 36 HOURS. COLD AIR IN
PLACE AND GENERALLY FALLING TEMPERATURES TODAY WILL SET THE STAGE FOR
OUR QUICK REMINDER OF WHAT SEASON IT IS ACTUALLY. THE LOWER CLOUD
DECK...WITH ITS OCCASIONAL FLURRIES...WILL SPREAD OVER THE ENTIRE
CWA THIS MORNING. THIS WILL GIVE WAY TO SNOW SHOWERS DURING THE
AFTERNOON AS UPSLOPE FLOW...HIGH LAPSE RATES AND THE APPROACHING
UPPER WAVE COMBINE THEIR EFFECTS OVER EAST KENTUCKY. THE SNOW WILL
BE MOST ENHANCED OVER THE HIGHER TERRAIN...BUT SHOULD HAVE LITTLE
TROUBLE STICKING EVERYWHERE GIVEN OUR TEMPERATURES FALLING INTO THE
MID 20S OR LOWER BY EVENING. THE CORE LIFT AND DEEPEST MOISTURE WILL
CROSS EAST KENTUCKY LATE THIS AFTERNOON AND DURING THE EVENING WITH
WIDESPREAD SNOW SHOWERS AND SEVERAL SNOW SQUALLS EXPECTED. BRISK WEST
TO NORTHWEST WINDS WILL ACCOMPANY THE SNOW SHOWERS AND LEAD TO TIMES
OF BLOWING SNOW FURTHER REDUCING VISIBILITY. THE COLD AIR MASS WILL
MAXIMIZE WHAT MOISTURE IS AVAILABLE AND YIELD HIGH SNOW RATIOS.
THEREFORE SEVERAL INCHES OF LIGHT AN FLUFFY SNOW ARE EXPECTED OVER
THE HIGHEST TERRAIN OF EASTERN KENTUCKY...PARTICULARLY ALONG THE
VIRGINIA BORDER. ELSEWHERE MOST PLACES WILL SEE AT LEAST A SOLID
DUSTING WITH AN INCH ON AVERAGE EXPECTED EVEN IN THE VALLEYS EAST OF
JKL. ACCORDINGLY...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MOST OF THE AREA SOUTH AND EAST OF A LINE FROM SALYERSVILLE TO
MANCHESTER WITH A GREATER EMPHASIS ON THE VIRGINIA BORDER COUNTIES
WITH THE HIGHEST TERRAIN. AFTER BEGINNING AT 4 PM...THE ADVISORIES
WILL RUN THROUGH 7 AM TUESDAY FOR THE WESTERN PORTION AND THROUGH 10
AM FOR PIKE...LETCHER AND HARLAN COUNTIES. THE SNOW WILL TAPER FROM
WEST TO EAST LATER TONIGHT BEFORE FINALLY ENDING OVER FAR EASTERN
KENTUCKY BY EARLY AFTERNOON TUESDAY. NEARLY ALL ACCUMULATING SNOW
WILL BE CONCLUDED BY TUESDAY MORNING.
IN ADDITION TO THE SNOW...BRISK NORTHWEST WINDS WILL SEND WIND CHILLS
DOWN TO THE SINGLE DIGITS LATER TONIGHT AND INTO EARLY TUESDAY
MORNING AS THE ACTUAL AIR TEMPERATURE FALLS INTO THE MID TEENS MOST
PLACES BY SUNRISE TUESDAY. A FEW WIND GUSTS TO BETWEEN 30 AND 35 MPH
WILL BE POSSIBLE THIS AFTERNOON OVER THE HIGHER TERRAIN IN THE FAR
EAST AS WELL AS THE MORE OPEN AREAS ALONG AND WEST OF INTERSTATE 75.
OTHERWISE...SUNSHINE WILL RETURN GRADUALLY FROM SOUTHWEST TO
NORTHEAST ON TUESDAY...BUT THE COLD AIR IN PLACE AND THE NEW SNOW
COVER WILL KEEP TEMPS FROM CLIMBING TOO FAR OUT OF THE 20S.
AGAIN FOLLOWED A BLEND OF THE INHERITED TEMPERATURE GRIDS AS WELL AS
THE RAW MODEL GUIDANCE FROM THE NAM WITH SOME ADJUSTMENTS FOR THE
TERRAIN DETAILS AND ANTICIPATED SNOW COVER. AS FOR POPS...AGAIN WENT
WELL ABOVE EVEN THE HIGHER MET GUIDANCE GIVEN THE PARENT MODEL/S POOR
HANDLING OF THESE SITUATIONS.
.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/
THE EXTENDED PORTION OF THE FORECAST WILL TRANSITION BACK TO A MORE
PROGRESSIVE PATTERN...SIMILAR TO WHAT WE HAVE SEEN OVER THE PAST
SEVERAL WEEKS. THIS MEANS...MORE POTENTIAL FOR UNSETTLED
WEATHER...BUT MILD FOR EARLY JANUARY STANDARDS. THUS...THE PROSPECTS
FOR ANY ADDITIONAL SNOW ARE VERY SLIM AT THIS POINT...AT LEAST INTO
MID JANUARY. THIS PROGRESSIVE PATTERN IS SUPPORTED FULLY BY THE
POSITIVE NAO (WHICH PRESENTLY IS TURNING MORE POSITIVE).
AS FOR THE DETAILS...MODELS ARE IN PRETTY GOOD AGREEMENT INTO THE
END OF THE WEEK...BUT DIFFERENCES START TO APPEAR AS WE HEAD THROUGH
NEXT WEEKEND...AS THERE IS POTENTIAL FOR SEVERAL WAVES TO AFFECT OUR
AREA. THE BIG DIFFERENCES REMAIN CENTERED ON TIMING AND PLACEMENT OF
WAVES WHICH WOULD OBVIOUSLY COULD LEAD TO VERY DIFFERENT OUTCOMES.
FOR NOW...TAKING A COMPROMISE OF THE GFS AND ECMWF FOR THE UPCOMING
WEEKEND.
ANOTHER WEAK SHORTWAVE TROF WILL DROP SOUTHEAST ACROSS THE OHIO
RIVER VALLEY ON WEDNESDAY. AT THIS TIME...MOISTURE APPEARS VERY
LIMITED...BUT THERE APPEARS TO BE A SECOND VORT LOBE THAT
ROTATES ACROSS THE AREA LATE ON WEDNESDAY AND BRING A COLD FRONT
ACROSS THE AREA. GIVEN THE BETTER UPSLOPE FLOW POTENTIAL AND BASED
ON WHAT HAS HAPPENED WITH THE PAST FEW SHORTWAVE TROFS...WILL
INTRODUCE A CHANCE FOR SOME FLURRIES OR SPRINKLES LATE IN THE DAY.
UPPER LEVEL FLOW REALLY FLATTENS OUT AS WE HEAD INTO THURSDAY AND
FRIDAY WITH MILD AIR FLOODING INTO THE OHIO RIVER VALLEY. THIS WILL
SPELL MUCH MILDER WEATHER FOR ALL OF KENTUCKY WITH HIGHS ONCE AGAIN
CLIMBING WELL INTO THE 50S.
BY FRIDAY NIGHT A FAST MOVING SHORTWAVE TO THE NORTH WILL PUSH A
WEAK FRONTAL BOUNDARY INTO EASTERN KENTUCKY AND STALL IT OVER OUR
AREA THROUGH THE UPCOMING WEEKEND. THIS IS WHERE THE MODELS START TO
DISAGREE. GFS PUSHES THIS BOUNDARY THROUGH MUCH FASTER...WHILE THE
ECMWF HANGS IT UP OVER THE AREA. IF THE BOUNDARY REMAINS OVER OUR
AREA...PERIODIC RAIN CHANCES WOULD BE A GOOD BET. HOWEVER...IF THE
BOUNDARY PUSHES ON THROUGH...OUR WEATHER MAY TURN QUIETER HAVE A
QUICK CHANCE FOR SOME RAIN EARLY IN THE WEEKEND. OBVIOUSLY...VERY
DIFFICULT TO FIGURE OUT WHICH MODEL IS HANDLING THIS BOUNDARY
BETTER. HUNCH...SOMETHING A BIT CLOSER TO THE GFS MIGHT BE
REASONABLE GIVEN THE PROGRESSIVE PATTERN SUPPORTED BY THE POSITIVE
NAO. THUS...FOR NOW...WILL TAKE A BLENDED APPROACH WITH THE TWO
MODELS AND KEEP LOW CHANCE POPS AROUND THROUGH THE
WEEKEND...ESPECIALLY ACROSS SOUTHEAST KENTUCKY. THE MILD WEATHER
SHOULD CONTINUE WITH AIR EVEN ON THE NORTH SIDE OF THE FRONT STILL
MILD FOR THIS TIME OF YEAR WITH NO CONNECTION TO THE BOTTLED UP COLD
AIR ACROSS CANADA.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
A LARGE BAND OF LOWER CLOUDS AND DEEPER MOISTURE IS PUSHING THROUGH
EAST KENTUCKY. BY MIDDAY THE NORTHWEST WINDS WILL BE WORKING TO LIFT
THE MOISTURE AND...IN CONJUNCTION WITH A POTENT MID LEVEL
SHORTWAVE...RESULT IN LOWER CIGS AND THE DEVELOPMENT OF WIDESPREAD
SNOW SHOWERS. THE SNOW WILL BE MOST CONCENTRATED AND HEAVIEST OVER
OUR HIGHER TERRAIN...MAINLY SOUTHEAST OF JKL...WITH THE HIGHEST
ENHANCEMENT ANTICIPATED ALONG THE MOUNTAINS THAT BORDER VIRGINIA. AS
SUCH...THE LOWEST CIGS AND WORST VIS WILL BE IN THESE AREAS...
PARTICULARLY DURING THE EVENING HOURS. FOR THE MAIN TAF SITES...JKL
WILL SEE THE LEAST FAVORABLE AVN CONDITIONS AFTER 00Z AND CONTINUING
PAST MIDNIGHT WITH IFR AND LIFR CATEGORIES LIKELY MET FOR SEVERAL
HOURS. MEANWHILE LOZ WILL RECEIVE A WEAKER VERSION OF THIS AND SME
JUST A GLANCING BLOW OF MAINLY FLURRIES AND THE ODD SNOW SHOWER. THE
WINDS WILL REMAIN AN ISSUE THROUGH THE FORECAST GIVEN THE STRENGTH OF
THE SFC LOW TO THE NORTHEAST AND THE MAGNITUDE OF THE HIGH PRESSURE
AREA MOVING IN BEHIND IT FROM THE PLAINS. LLWS WILL STILL BE A
CONCERN THROUGH MID MORNING BEFORE THE HIGHER WINDS JUST OFF THE SFC
WILL BE BETTER REALIZED AT GROUND LEVEL OVER MOST OF THE AREA. THESE
BRISK WEST TO NORTHWEST WINDS WILL CONTINUE FAIRLY STRONG INTO THE
NIGHT...ACCOMPANYING THE SNOW SHOWERS/SQUALLS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
TUESDAY FOR KYZ088-118-120.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
TUESDAY FOR KYZ086-087-109-110-112-113-115>117-119.
&&
SHORT TERM...GREIF
LONG TERM....KAS
AVIATION...GREIF
Hazardous weather outlook, Jan 2, 11:36 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1136 AM EST MON JAN 2 2012
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>108-111-114-
031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE
1136 AM EST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. THE BEST CHANCES FOR ACCUMULATING SNOW
WILL BE FROM LATE THIS AFTERNOON INTO THE EVENING. TOTAL SNOW
ACCUMULATION OF AN INCH OR LESS OF SNOW IS EXPECTED.
WIND GUSTS TO BETWEEN 30 AND 35 MPH WILL BE POSSIBLE THIS AFTERNOON.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SNOW SHOWER OR TWO MAY LINGER OVER THE AREA EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
KYZ086-087-109-110-112-113-115>117-119-031200-
KNOX-BELL-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...HAZARD...
MANCHESTER...HYDEN...INEZ
1136 AM EST MON JAN 2 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE EXPECTED THIS
AFTERNOON AND CONTINUE INTO EARLY TUESDAY. AN EVENT TOTAL
ACCUMULATION OF 1 TO 2 INCHES IS EXPECTED...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE GENERALLY ALONG AND TO THE SOUTH OF KY HIGHWAY 80.
DUE TO THE COLD AIR THE SNOW WILL BE LIGHT AND FLUFFY. WHEN COMBINED
WITH THE BRISK WINDS...SOME BLOWING OF THE SNOW CAN BE ANTICIPATED.
WINDS MAY GUST TO 30 MPH THIS AFTERNOON AND WITH ANY SNOW SQUALLS
THROUGH THIS EVENING.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SNOW SHOWERS MAY LINGER INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
KYZ088-118-120-031200-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
1136 AM EST MON JAN 2 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE EXPECTED THIS
AFTERNOON THROUGH TUESDAY MORNING. EVENT TOTAL SNOW ACCUMULATIONS OF
1 TO 2 INCHES ARE EXPECTED IN THE VALLEYS...WITH 2 TO 4 INCHES
EXPECTED IN THE HIGHEST TERRAIN ALONG THE VIRGINIA BORDER. LOCALIZED
HIGHER AMOUNTS WILL BE POSSIBLE...AS WELL. DUE TO THE COLD AIR THE
SNOW WILL BE LIGHT AND FLUFFY. WHEN COMBINED WITH THE BRISK
WINDS...SOME BLOWING OF THE SNOW CAN BE ANTICIPATED.
WINDS MAY GUST TO 35 MPH THIS AFTERNOON AND WITH ANY SNOW SQUALLS
THROUGH THIS EVENING.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW SHOWERS MAY LINGER INTO THE BETTER PART OF TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
RAY/GREIF/JP
In the hours before
Special weather statement, Jan 2, 5:50 AM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EST MON JAN 2 2012
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>108-111-114-
022300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE
550 AM EST MON JAN 2 2012
...WINTER MAKES A COMEBACK WITH AN ARCTIC BLAST TODAY...
SOME OF THE COLDEST AIR OF THE SEASON IS ON ITS WAY INTO EAST
KENTUCKY. THIS WILL BE ACCOMPANIED...AT FIRST...BY FLURRIES AND
THEN...LATER THIS AFTERNOON AND EVENING...BY SNOW SHOWERS. THE SNOW
SHOWERS WILL BE HEAVIEST AND MOST WIDESPREAD DURING THE EVENING
HOURS. SOME ACCUMULATION IS POSSIBLE THROUGHOUT EAST KENTUCKY WITH UP
TO AN INCH EXPECTED FOR LOCATIONS OUTSIDE OF FAR SOUTHEAST
KENTUCKY...WHERE WINTER WEATHER ADVISORIES HAVE BEEN POSTED.
LOCATIONS WITHIN THE WINTER WEATHER ADVISORY CAN EXPECT MORE
SIGNIFICANT ACCUMULATIONS OF ANYWHERE FROM 1 TO 4 INCHES WITH THOSE
HIGHEST TOTALS FOUND IN THE MOUNTAINS ALONG THE BORDER WITH VIRGINIA.
DUE TO THE COLD AIR...THE SNOW WILL BE LIGHT AND FLUFFY...BUT ALSO
ABLE TO BE BLOWN AROUND BY BRISK WEST TO NORTHWEST WINDS. WIND GUSTS
UP TO 35 MPH WILL BE POSSIBLE DURING THE AFTERNOON AS THE COLDER AIR
CONTINUES TO MOVE INTO EAST KENTUCKY. AS TEMPERATURES FALL INTO THE
TEENS TONIGHT...WIND CHILLS WILL LIKELY DROP INTO THE SINGLE DIGITS
FOR A TIME TONIGHT AND EARLY TUESDAY MORNING.
GREIF
Local storm report, Jan 2, 9:50 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EST MON JAN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 2 S SOMERSET 37.05N 84.61W
01/01/2012 M43.00 MPH PULASKI KY AWOS
43 MPH WIND GUST MEASURED AT KSME ASOS.
1130 AM NON-TSTM WND GST 4 NE MOREHEAD 38.23N 83.39W
01/01/2012 M43.00 MPH ROWAN KY MESONET
43 MPH WIND GUST MESURED AT ROWAN COUNTY KY MESONET SITE.
1155 AM NON-TSTM WND GST 4 S OWINGSVILLE 38.08N 83.76W
01/01/2012 M42.00 MPH BATH KY MESONET
42 MPH WIND GUST MEASURED AT BATH COUNTY KY MESONET SITE.
1240 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
01/01/2012 M47.00 MPH MORGAN KY MESONET
47 MPH WIND GUST MEASURED AT MORGAN COUNTY KY MESONET
SITE.
1255 PM NON-TSTM WND GST 2 ESE MOREHEAD 38.18N 83.41W
01/01/2012 M50.00 MPH ROWAN KY PARK/FOREST SRVC
50 MPH WIND GUST MEASURED AT USFS TRIANGLE MOUNTAIN RAWS.
WIND GUST OCCURRED BETWEEN 1202 PM EST AND 102 PM EST AND
THE TIME OF THE EVENT IS ESTIMATED.
0109 PM NON-TSTM WND GST 6 NW CAMPTON 37.78N 83.63W
01/01/2012 M43.00 MPH WOLFE KY PARK/FOREST SRVC
43 MPH WIND GUST MEASURED AT USFS KOOMER RIDGE RAWS AT
1300 FEET ELEVATION.
0140 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
01/01/2012 M51.00 MPH MORGAN KY MESONET
51 MPH WIND GUST MEASURED AT MORGAN COUNTY KY MESONET
SITE.
0200 PM NON-TSTM WND GST 13 S PIKEVILLE 37.29N 82.51W
01/01/2012 M48.00 MPH PIKE KY MESONET
48 MPH WIND GUST MEASURED AT PIKE COUNTY KY MESONET SITE
AT 2774 FEET ELEVATION.
0210 PM NON-TSTM WND GST 5 N HINDMAN 37.41N 82.98W
01/01/2012 M47.00 MPH KNOTT KY MESONET
47 MPH WIND GUST MEASURED AT KNOTT COUNTY KY MESONET SITE
AT 1556 FEET ELEVATION.
0315 PM NON-TSTM WND GST 13 S PIKEVILLE 37.29N 82.51W
01/01/2012 M51.00 MPH PIKE KY MESONET
51 MPH WING GUST MEASURED AT PIKE COUNTY KY MESONET SITE
AT 2774 FEET EELVATION.
0315 PM NON-TSTM WND GST 4 NE JACKSON 37.59N 83.32W
01/01/2012 M45.00 MPH BREATHITT KY PARK/FOREST SRVC
45 MPH WIND GUST AT KDF JACKSON RAWS SITE BETWEEN 215 PM
EST AND 315 PM EST AT 1388 FEET ELEVATION.
&&
JPSpecial weather statement, Jan 2, 11:24 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1124 AM EST MON JAN 2 2012
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>108-111-114-
022300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE
1124 AM EST MON JAN 2 2012
...WINTER MAKING A COMEBACK WITH AN ARCTIC BLAST TODAY AND TONIGHT...
SOME OF THE COLDEST AIR OF THE SEASON IS ON ITS WAY INTO EAST
KENTUCKY. THIS WILL BE ACCOMPANIED...BY SNOW SHOWERS THIS AFTERNOON
AND EVENING. THE SNOW SHOWERS WILL BE HEAVIEST AND MOST WIDESPREAD
DURING THE LATE AFTERNOON AND EVENING HOURS. SOME ACCUMULATION IS
POSSIBLE WITH UP TO AN INCH EXPECTED TO BE ON THE GROUND BY TUESDAY
MORNING...THOUGH LOCALIZED HIGHER AMOUNTS COULD OCCUR IN ANY LOCATIONS
THAT EXPERIENCE PERSISTENT BANDS OF SNOW SHOWERS. DUE TO THE COLD
AIR...THE SNOW WILL BE LIGHT AND FLUFFY...BUT ALSO ABLE TO BE BLOWN
AROUND BY BRISK WEST TO NORTHWEST WINDS. WIND GUSTS OF 30 TO 35 MPH
WILL BE POSSIBLE DURING THIS AFTERNOON AS THE COLDER AIR CONTINUES TO
MOVE INTO EAST KENTUCKY. AS TEMPERATURES FALL INTO THE TEENS TONIGHT...
WIND CHILLS WILL LIKELY DROP INTO THE SINGLE DIGITS FOR A TIME
TONIGHT AND EARLY TUESDAY MORNING.
GREIF/JP
Winter Weather, Rowan
- When
- January 2, 11:40 AM EST to 12:40 PM EST
- Where
- Rowan forecast zone
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Interstate 64 and US 60 in Rowan count became slick and dangerous due to new snowfall. Multiple accidents with injuries occurred on I64 between mile markers 140 and 150.
Winter Weather, Breathitt
- When
- January 2, 11:55 AM EST to 12:20 PM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
An NWS employee reported that 0.9 inches of snow fell near his home in a 25 minute period 1 mile east southeast of Talbert.
Winter Weather, Wolfe
- When
- January 2, 3:28 PM EST to 4:28 PM EST
- Where
- Wolfe forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Highway 15 was snow covered and slick from the Breathitt county line to Campton.
Winter Weather, Wayne
- When
- January 2, 3:28 PM EST to 4:28 PM EST
- Where
- Wayne forecast zone
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Icy roads on KY 92E near Barrier resulted in auto accidents.
Winter Weather, Wolfe
- When
- January 2, 3:37 PM EST to 4:37 PM EST
- Where
- Wolfe forecast zone
- Reported by
- Public
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
An inch of new snowfall led to snow covered roads in Toliver.
Winter Weather, Powell
- When
- January 2, 4:18 PM EST to 5:18 PM EST
- Where
- Powell forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
The roads were totally snow covered from Campton to the bottom of Slade Grade. From the bottom of Slade Grade to Stanton, only the passing lane on the Mountain Parkway was snow covered.
Winter Weather, Letcher
- When
- January 2, 4:49 PM EST to 6:49 PM EST
- Where
- Letcher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
An inch of snow fell in Thornton.
Winter Weather, Knott
- When
- January 2, 6:00 PM EST to 9:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Public
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Two to three inches of snow fell in Garner.
Winter Weather, Letcher
- When
- January 2, 8:02 PM EST to 11:02 PM EST
- Where
- Letcher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
A volunteer weather spotter reported that 2 inches of snow had fallen in Thornton.
Winter Weather, Clay
- When
- January 2, 9:00 PM EST to 10:00 PM EST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
A driver on the Hal Rogers Parkway reported that east of Manchester, he encountered a heavy snow squall that reduced visibility to less than a quarter of a mile and that there was 1-2 inches of snow on the road. The roads were slick and hazardous, causing some drivers to lose control of their cars.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357111, 357110, 357116, 357117, 357118, 357130, 357135, 357140, 357144, 357143.